Opioid-related overdoses on the rise in Norfolk

Article Sidebar

Article content

Opioid-related overdoses in the Norfolk County area were double the typical amount this past week.

Traditionally, the Haldimand-Norfolk Health Unit is made aware of one or two cases a week, and this previous week there were four reported.

“We’re suspecting that there is really strong fentanyl in the community that is contributing to these overdoses,” said public health nurse Tamara Robb. “It’s suspected that it may be laced with benzodiazepines, which are another depressant.”

Surrounding communities have been reporting similar issues.

Robb suggested carrying naloxone kits is the best way to help someone going through a suspected overdose.

Signs to look for in someone experiencing an overdose are blue lips, blue fingernails, being unresponsive and barely breathing or not breathing at all.

Naloxone does not have an upper limit of how much one person can receive at a time. Doses can be given every few minutes until breathing resumes, or until emergency services arrive.

Kits can be picked up at the Haldimand Norfolk Health Unit in Simcoe, Caledonia, or Dunnville, and in participating pharmacies. The kits are free and you will receive training on usage when picking one up.

Advertisement

Advertisement
This advertisement has not loaded yet, but your article continues below.